Risk of Rash Associated With Lenalidomide in Cancer Patients: A Systematic Review of the Literature and Meta-analysis

Department of Dermatology, Northwestern University Feinberg School of Medicine, Chicago, IL.
Clinical Lymphoma, Myeloma and Leukemia (Impact Factor: 2.02). 08/2013; 13(4):424-429. DOI: 10.1016/j.clml.2013.03.006
Source: PubMed


Lenalidomide is indicated for treatment of multiple myeloma in combination with dexamethasone and as a single agent in myelodysplastic syndromes. The incidence and risk of rash has been inconsistently reported.

Materials and methods:
We conducted a systematic review and metaanalysis of the literature to determine the incidence and risk of developing rash. Relevant studies were identified from PubMed and abstracts presented at American Society of Clinical Oncology annual meetings. Incidence, relative risk, and 95% confidence intervals were calculated.

Ten trials were available for analysis, and the overall incidence of all-grade and high-grade rash was 27.2% and 3.6%, respectively. Lenalidomide was associated with increased risk of all-grade rash (P < .001).

Further studies for prevention and treatment of this toxicity are needed to minimize effect on quality of life and dose intensity.

12 Reads
  • Source

    British Journal of Haematology 05/2014; 167(1). DOI:10.1111/bjh.12925 · 4.71 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Background Lenalidomide is approved for treating transfusion-dependent anemia due to lower-risk del(5q) myelodysplastic syndromes (MDS). In clinical trials, rash was common, although severe rash was infrequent. To examine rash in patients with MDS treated with lenalidomide in the real world, the Celgene Global Drug Safety database was analyzed and compared with clinical trials. Materials and methods Adverse event reports in the post-marketing setting and in the MDS-003/004 clinical trials were analyzed by action taken with lenalidomide, seriousness/grade, time to onset, and treatment duration. Results Globally, 16,942 reports representing 36,793 adverse events from the post-marketing setting were submitted to the Global Drug Safety database between December 27, 2005 and June 13, 2013. Most rash adverse events were non-serious (Global Drug Safety database, 91%) or grade 1/2 (MDS-003/004 trials, 87%–93%). Unexpectedly, rash, occurring at a median of 9 days after treatment initiation, was the leading cause of permanent discontinuation of lenalidomide. Seventy-two percent of non-serious rash adverse events led to early permanent discontinuation within two cycles, while in the MDS-003/004 pivotal clinical trials, only 2%–3% of rash adverse events led to permanent discontinuation. Conclusion Non-serious rash was the most common reason for permanent discontinuation of lenalidomide in real-world settings. Managing lenalidomide-related rash using published recommendations might improve treatment duration and optimize patient outcomes.
    Therapeutics and Clinical Risk Management 09/2015; 11:1355. DOI:10.2147/TCRM.S86449 · 1.47 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Limited therapeutic options are available to amyloid patients treated with many lines of therapy. Although combination therapy using lenalidomide and dexamethasone is an effective sequential regimen for systemic amyloidosis (AL), dexamethasone is often poorly tolerated in patients with cardiac involvement. Lenalidomide as single agent has modest activity, but when used in combination with dexamethasone, careful titration is needed. Dermatological adverse reactions can be problematic to patients on lenalidomide-based therapy. Lowering lenalidomide doses have not been able to consistently prevent recurrent skin toxicity. We report a patient who was neither eligible for stem cell transplant nor able to tolerate previous lines of therapy. Therapeutic dilemma arose from lenalidomide-related moderately severe skin toxicity. We enrolled the patient in the lenalidomide rapid desensitization program (RDP) with success in the presence of poor cardiac reserve and renal impairment. No recurrence of skin rash was observed during the course of therapy. To the best of our knowledge, this was the first AL patients who received and tolerated RDP well, despite multi-organ impairments. The target dose may be achieved based on individual patient's ability to tolerate RDP. Incremental dose increase can be applied in future dates without risk of rash recurrence.
    Journal of Clinical Medicine Research 09/2015; 7(10):807-11. DOI:10.14740/jocmr2303e

Similar Publications